Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Norman, OK

May 12, 2002Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 12, 2002, 5:44 PM CDT for Pontotoc County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2002, 5:44 PM CDT (22:44 UTC)
Expired
May 12, 2002, 6:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Pontotoc County, OK

The radar

The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1526 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 122244
SVROKC
OKC123-122330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 630 PM CDT

* AT 544 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM       
  NEAR VANOSS...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADA...BYNG...FRANCIS...ROFF AND
  VANOSS

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3493 9692 3454 9692 3482 9642 3491 9658

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:49 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 12, 3:49 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT SUN MAY 12 2002

AS SEEMS TO BE PAR FOR THE COURSE LATELY...STORMS ARE STRUGGLING TO
GET GOING IN OUR CWA. FINE WITH US...BUT STILL EXPECT TO SEE MORE
NUMEROUS AND POSSIBLY SEVERE STORMS SE INTO THIS EVENING ALONG AND
AHEAD OF SLOW-MOVING COLD FRONT. FEISTY UPPER TROF AND ASSOCIATED
MID-LEVEL FORCING WILL MOVE OVER COOL/STABLE LOW-LEVEL AIR. SO
DESPITE COOLING AND DESTABILIZATION ALOFT...MAIN EFFECTS OF THE LIFT
EXPECTED TO BE LIMITED TO A FEW MORE SHOWERS OR PATCHY -RA/DZ INTO
THIS EVENING ACROSS E ZONES. W TO E CLEARING EXPECTED TO BE RAPID BY
06Z PER STRONG SUBSIDENCE PROGGED WITH THE WAVE. THEREAFTER SHOULD
BE A COUPLE VERY NICE DAYS MON-TUE...AS SURFACE HIGH SETTLES OVER
AREA WITH COOL DRY AIR AND CLEAR OR MOSTLY CLEAR SKIES.

UPDATE ON DAYS 3-7...12Z AVN HAS THROWN A MONKEY WRENCH INTO THE
WORKS BY SPEEDING UP THE COOLER AIR EVEN MORE THAN ITS PREVIOUS
RUNS...NOW BRINGING THE FRONT INTO THE AREA ON THU. WE WILL BRING
DOWN THE TEMPS THU AND THU NIGHT FROM OUR EARLIER ISC GRIDS...AND
RATHER THAN PLAYING THE DRYLINE VS COLD FRONT VS WHATEVER...WILL GO
WITH MORE GENERIC 30-50 POPS AREAWIDE THU THRU FRI.

DAYS 3-7 /WED-SUN/...PATTERN REMAINS PROGRESSIVE THRU LATE WEEK...
BUT MAIN QUESTION IS HOW PROGRESSIVE. HPC JUSTIFIABLY LEANS TOWARD
SLOWER SOLUTIONS BEING OFFERED CONSISTENTLY BY ECMWF AND AVN
ENSEMBLES. DEVELOPMENT OF A LATE-SEASON CLOSED SYSTEM OVER NEW
ENGLAND USUALLY IS A GOOD ARGUMENT FOR SLOWING THINGS DOWN UPSTREAM.
BUT...LATEST AVN AND ETA ARE IN VERY GOOD AGREEMENT KEEPING THE
CENTRAL U.S. RIDGE MOVING E...TO NEAR 100W TUE NIGHT AND E OF AREA
BY WED. GENERAL TROFING SETS UP IN THE SW BY THAT TIME ON VIRTUALLY
ALL MODELS. STILL SOME QUESTION OF SPEED OF GULF MOISTURE RETURN
FOLLOWING THE EARLY-WEEK COOL/DRY INTRUSION...BUT THIS TIME OF YEAR
IT USUALLY FINDS A WAY. WE WILL INTRODUCE CHANCE POPS IN THE W WED
FOR POSSIBLE DRYLINE ACTION...THEN SPREAD THEM E THU-FRI AS SLOW
PROGRESSION CONTINUES ALOFT AND TROFING MOVES INTO OR TOWARD THE
PLAINS. HI-LAT PATTERN BECOMES MORE BLOCKY BY FRI WITH VORTICES OVER
HUDSON BAY AND GULF OF AK..WITH RIDGING IN BETWEEN OVER W CANADA.
THIS FAVORS A FASTER VERSION OF THE LATE-WEEK COLD FRONT...SO WE
WOULD RATHER NOT SLOW DOWN THE FRONT AS MUCH AS HPC HAS DONE ON
THEIR MANUAL PROGS. WE WILL BRING IN THE COOLER AIR FRI...AND KEEP
NEXT WEEKEND DRY AS FULL-LAT RIDGING ALOFT MOVES TO HIGH PLAINS OR
ABOUT 105W BY SAT. THIS CHANGE NECESSITATES LOWERING THE TEMPS
CONSIDERABLY FRI...THEN WARMING THEM BACK UP BY SUN. PRIOR TO
THAT...THIS DOES NOT LOOK LIKE A PARTICULARLY WARM PATTERN UNLESS
THE DRY LINE SNEAKS INTO THE W ZONES. THUS WE WILL BRING DOWN THE
TEMPS WED AS WELL...MORE IN LINE WITH GUIDANCE HIGHS.

FCSTID = 24
OKC   50  72  50  78 /  20   0   0   0
HBR   50  75  50  80 /  10   0   0   0
SPS   52  74  52  80 /  20   0   0   0
GAG   43  73  44  78 /   0   0   0   0
PNC   48  73  48  78 /  20   0   0   0
DUA   55  72  50  78 /  70   0   0   0

.OUN...
OK...NONE
TX...NONE

In the hours before

Special weather statement, May 12, 12:00 PM CDT, 5 hours 44 minutes before
OKZ004>048-050>052-TXZ083>090-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN MAY 12 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS SOUTHEASTERN PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM HOLDENVILLE TO
TO DAVIS TO THE RED RIVER 20 MILES WEST OF MARIETTA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH MIDNIGHT.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL
AND DAMAGING WIND GUSTS TO 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH MIDNIGHT.

DISCUSSION...
A COLD FRONT CONTINUES TO MOVE SOUTHEAST AND BY MID AFTERNOON WILL
HAVE MOVED THROUGH ALL OF THE AREA EXCEPT FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA.  AHEAD OF THE FRONT...THE ATMOSPHERE
WILL BECOME MODERATELY UNSTABLE AS TEMPERATURES WARM INTO THE LOWER
80S. CONVERGENCE ALONG THE FRONT AND LIFT FROM A STRONG UPPER AIR
DISTURBANCE MAY RESULT IN THUNDERSTORM DEVELOPMENT NEAR AND ALONG THE
FRONT.  SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
COLD FRONT.

BEHIND THE FRONT...THE ATMOSPHERE REMAINS MODERATELY UNSTABLE ABOVE
THE COLD FRONT AND ELEVATED THUNDERSTORMS WILL STILL BE POSSIBLE THIS
AFTERNOON. THERE IS A SMALL CHANCE THAT ANY THUNDERSTORMS THAT
DEVELOP NORTH OF THE FRONT MAY PRODUCE SMALL HAIL... BUT SEVERE
WEATHER IS NOT EXPECTED.

THREAT TABLE...
VALID THROUGH 700 AM CDT MON MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
Local storm report, May 12, 5:18 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT SUN MAY 12 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    4 W PAULS VALLEY          OK   .88 INCH HAIL
05/12/02   GARVIN                         REPORTED BY NWS COOP
                                          OBSERVER

0517 PM    2 W PAULS VALLEY          OK   .75 INCH HAIL
05/12/02   GARVIN                         PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:45 PM CDTSevere Thunderstorm WarningOUNWoods45 min
May 12, 5:00 PM CDTSevere Thunderstorm WarningOUNGarvin45 min
May 12, 5:28 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole47 min
May 12, 6:11 PM CDTSevere Thunderstorm WarningOUNHughes49 min
May 12, 6:17 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray43 min
May 12, 6:24 PM CDTSevere Thunderstorm WarningOUNPontotoc51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.